Skip to Navigation Skip to Search Skip to Content
Search All Centers

Is Numbness in My Scalp Related to My MPN?

Read Transcript

Published on November 19, 2018

Is it common for myeloproliferative neoplasm (MPN) patients to experience numbness in the scalp, ears and face? Can treatment cause numbness or tingling? During this Ask the Expert segment, esteemed MPN expert Dr. Naveen Pemmaraju, from The University of Texas MD Anderson Cancer Center, explains what peripheral neuropathy is and why it may occur in MPN patients. Dr. Pemmaraju also discuss the impact of drug-to-drug interactions and other health issues that can contribute to side effects like neuropathy. Tune in to find out more.

This is a Patient Empowerment Network program. We thank Incyte Corporation for their support.

Featuring

Sponsors

Patient Empowerment Network

You might also like

Transcript | Is Numbness in My Scalp Related to My MPN?

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That's how you’ll get care that's most appropriate for you.

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.

Andrew Schorr:

I just wanna take this question from Susan. It really rang true for me. Susan writes, “Is it common for an ET patient to experience numbness in the scalp, ears, and face? I’m currently on 1,500 milligrams of hydroxyurea (Hydrea) daily.” And I wonder if you can broad this out because I was telling you before the program, I’m getting every once in a while—I wake up with a little prickliness. Not itchy, and I go back to sleep, but is that related to my MPN? So, she has scalp questions, is it the MPNET whatever? Is it the medicine?

Dr. Pemmaraju:           

This is coming up in my clinic on a weekly basis. The short answer is, yes. It’s always due to the MPN. And I’m here to tell you why. This is an underappreciated part of what we do as healthcare providers in patients. For anyone who’s ever filled out the MPNTSS, that’s the Total Symptom Score, developed by Reuben Mason, his colleagues, now shortened down to a nice, nifty 10 questions—sheet. You know, actually, peripheral neuropathy is one of those 10 questions. Do you have numbness and tingling? So, even though we don’t talk about it, that’s our fault, peripheral neuropathy is a thing. It’s a common aspect of the MPN. 

Number two is—and you brought this up to me nicely as well, is some of the mediations that we prescribe at the chemotherapeutic level can also cause nerve damage and neuropathy. JAK inhibitors either as a class, or some of these individual ones, both FDA approved in  clinical trials have been associated with either a central, or peripheral neuropathy. So, I think that’s another big aspect. 

And then finally, I hate to say it, but these drug-to-drug interactions of all of these medicines can cause that. When you factor that, plus vitamin deficiencies, thyroid deficiencies, iron abnormalities, restless leg syndrome, our patients have a host of reasons to have neuropathy. Usually this is an intermittent phenomenon, a come and go phenomenon. When it starts to become more of a permanent phenomenon and progressive, that’s a big concern, and that would really require a separate neurologic work up. 

True, there are some chemotherapy drugs that can cause that, but I would say that would necessitate a multi-disciplinary approach; neurologists and all of this kind of thing. 

Andrew Schorr:                     

Okay. You used the name of a drug that people take. Is a blood thinner, Coumadin. Somebody may take diabetes medicines, I also have chronic lymphocytic leukemia and take medicines for that. Okay. So, if we’re developing some of this and we have an MPN, which ofthe many doctors we have doo we go to first—do we go to you as our MPN specialist? Do we start there?

Dr. Pemmaraju:           

Yes. Absolutely. I think the phrase and the motto of every MPN expert that you’ll meet (and you and I know all of them now) is, ‘Tell us everything.’ Because I will tell you what. Now that we have more understanding—not full understanding yet, but more understanding of the biology of these diseases, it turns out that a lot of things that are happening are due to MPN. 

One example I’ll give you, Andrew, our colleague and friend, Clair Harrison has pioneered this phrase called, “presentism.” Presentism. Not absenteeism, as we learned when we were younger. The concept that our patients with MPN are there, they’re here at work, with their loved ones, they’re at dinner, but they’re not really there. That’s also a question on the questionnaire; inability to concentrate. Subtle, subtle, subtle, but this is part of the MPN process. We’re not talking about it enough, but programs like this will get the message out there. So, tell your MPN doctor everything because more than likely they know it’s part of the MPN. 

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.